7 posts / 0 new
#1 Wed, 07/06/2017 - 09:38
This is embarrassing! About 3 hours after taking Sumatriptan I get a pain in my penis, it is exactly the same as the pain associated with cystitis, so I have had several a urine checks which were negative. It is getting worse.
Has anyone else had the same experience?
Login to add comments
It's not a side effect of sumatriptan that I have previously heard about, although I daresay perhaps some gentlemen haven't been as brave as you. I'd suggest that you speak to your neurologist and/or a pharmacist.
One question, what form of sumatriptan do you take? Table, nasal spray or injection?
I take it in tablet form. It has been happening over the last 5 years and after keeping careful records can confirm Sumatriptan as the cause.
Have found this on a website detailing side effects - it seems to answer my question:-
Rare (less than 0.1%): Dysmenorrhea, dysuria
Frequency not reported: Abnormal menstrual cycle, bladder inflammation, breast swelling, breast tenderness, cysts, disorder of breasts, endometriosis, galactorrhea, hematuria, increased urination, inflammation of fallopian tubes, intermenstrual bleeding, lumps, masses of breasts, menstruation symptoms, micturition disorders, nipple discharge, urethritis, urinary infections[Ref]
Oh well done Lewis!
That is a useful piece of information and I'll add it to our store of info on sumatriptan.
sumatriptan tablets are rarely prescribed by headache neuros for CH, they are not strong enough to defeat the pain and secondly, any medication taken by mouth has to be absorbed by the gut before it starts too work and that is way too long for CH sufferers. The self-injection sumatriptan is licensed for prescription for CH, works within about 8 to 10 minutes. But if the tablets work for you, then well and good. Just wanted you to know that there are stronger and faster working forms of sumatriptan should you need them.
And thanks again for that useful info.
The sumatriptan injections are directly inserted in the bloodstream so require a smaller dose than a pill slowly absorbed in the gut. So pills have more " opportunity" to cause side effects.
Sumatriptan pills because of this were described by my specialist neurologist as absolutely useless, as are the nasal sprays especially if your nose runs during an attack so washing the drug straight back out!
NICE reccomandation is for injections so your GP has no excuse for not giving you the injections, just ignorance.
yes, we always tell new sufferers that they should ask for the sumatriptan injections and high flow oxygen, that they are licensed in the BNF and also the NICE Headache pathways for GPs covers correct prescribing.
We have a document under Cluster Headache above, called 'The Basics' in which we explain what meds to ask your GP for and how to get an NHS referral to a headache neuro.